Thunderstorm Wind, Floyd
- When
- May 3, 1:37 PM EST
- Where
- Floyd County, 1.38 mi SW of New Albany
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.288, -85.821
There was a report of a tree down in New Albany.
One report of storm damage was received from southern Indiana after an isolated severe storm formed in the warm sector of a low pressure system. The system passed west to east through central Illinois and Indiana, north of the reported damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
One report of storm damage was received from southern Indiana after an isolated severe storm formed in the warm sector of a low pressure system. The system passed west to east through central Illinois and Indiana, north of the reported damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 1:23 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 223 PM EDT Tue May 3 2022 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 338 AM EDT Tue May 3 2022 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... ======================================== Near Term through 7 AM EDT Risks: Showers and a few thunderstorms Confidence: Medium ======================================== Skies were mostly cloudy across the region this morning with temperatures in the upper 50s to the lower 60s over the Bluegrass with generally mid 60s across southern Indiana and the remainder of central Kentucky. An MCV was moving through portions of western KY this morning. This was producing mainly elevated convection across portions of southwestern Indiana with a line of stronger convection down across the Pennyrile region of west-central KY. This feature should continue to track east-northeast through the remainder of the morning hours. The convection across southern KY appears to be slightly elevated and not rooted in the surface. Mesoanalysis shows very little if any surface based CAPE, though MLCAPE values are generally 300 J/kg or less. KY Mesonet wind gusts have been quite low and the reflectivity data from KHPX is showing a decent outflow boundary already racing out ahead of the system. None of the near term CAMs are handling this convection well, as they are all too far north. Based on radar tracking, this activity is likely to stay along/just south of the WK Parkway over the next several hours. Instability decreases as one heads east, so our current thinking is this activity will slowly diminish as it heads for the I-65 corridor. Nonetheless, moderate/heavy rainfall, wind gusts of 20-35 mph,and frequent lightning will be seen with this activity. Elsewhere, we expect light to moderate rain with perhaps some rumbles of thunder to move across southern Indiana through sunrise. A few scattered rain showers will be seen in areas east of I-65. ========================================= Today 7 AM to 7 PM EDT Risks: Strong to Severe Storms Confidence: Medium ========================================= Remnant MCV is likely to be just northeast of Louisville at the start of the period. Widespread rain showers with embedded thunderstorms should be moving through southern Indiana. Some remnant convection may still be in progress across portions of central KY. This activity should move off to the northeast by mid- morning. Additional convection out across MO will move eastward as well and will likely push out some remnant outflow boundaries which may produce some additional scattered convection across SW IN and western KY later this morning. Overall, mostly cloudy skies are expected given the convective debris across the region and temperatures should warm into the lower-mid 70s by local noon. Gradient winds will pick up across the region as well. So we expect gusty southwest winds of 25-30 mph in the afternoon hours. As we head into the afternoon, much of the model guidance suggests that filtered sunshine and warm advection should warm the boundary layer fairly well. Model sounding from the various CAMs show inverted V type soundings with steep low-level lapse rates. Depending on how much insolation takes place, a plume of instability looks to develop across the region. Latest HREF runs keep this plume generally in a corridor from Bowling Green northeast to Lexington where there is a high probability of at least 1000 J/kg of MLCAPE available. Deep layer shear on the order of 30-35 kts should be in place across the region. Deep layer shear is pretty unidirectional, but there is decent speed shear in the lowest levels. The instability/shear profiles would generally support multi- cellular convection as the main storm mode. However, locally higher SRH values, mainly along and north of the Ohio River may be sufficient for some transient supercellular type structures. Convective evolution is a little uncertain this afternoon. While the HREF has been pointing to convection generally redeveloping along and east of I-65, there has been some trends in the later HRRR data that convection may develop a little more to the west. Taking into account all the CAMs, we should see convection develop sometime in the 18-19Z time frame and then spread eastward across the region. Given the profiles mentioned above, multi-cellular convection is likely, though some transient supercellular structures will be possible. The overall severe weather hazard looks to be damaging winds. However, if supercellular structure were to develop, there is a risk of hail and perhaps a few tornadoes. We expect this activity to spread eastward across the CWA and then diminish in the evening hours. In terms of confidence, we're pretty comfortable with the slight risk area outlined by SPC. Overall the threat of severe weather looks to be isolated to scattered in nature. We have fairly high confidence that we'll see thunderstorms this afternoon. Confidence on hazards are as follows: Wind Damage: Medium Large Hail : Low Tornadoes : Low ========================================= Tonight 7 PM to 7 AM Wednesday Risks: Strong/Severe Storms Early Confidence: Medium ========================================= Convection should generally be in progress at the beginning of the period in areas mainly east of the I-65 corridor. A broken line of strong to possibly severe storms will likely be working through areas east of I-65 in the early evening. This activity should diminish with eastward extent and largely clear the LMK CWA by 10 PM EDT. Frontal boundary should push through the region later this evening and into the overnight resulting in winds shifting to the northwest with temperatures falling into the lower-mid 50s for lows. .Long Term...(Wednesday through Monday) Issued at 320 AM EDT Tue May 3 2022 Light northerly post-frontal winds and sfc high pressure over the Great Lakes will be filtering drier air into our region for Wednesday, resulting in dry weather to begin the long term period. However, model soundings suggest Wednesday will remain mostly cloudy due to low level moisture remaining trapped underneath a subsidence inversion. Thursday appears to start off dry during the morning, though PoPs will begin to increase through the afternoon hours as the next system comes rolling in. To our west, a stacked low pressure system will be progressing eastward from the Rocky Mountains, and will be over the Mid-Mississippi Valley by Thursday night. Eastward progression of this low will result in lifting the stalled stationary boundary across the Deep South northward as a warm front into the Ohio Valley. Though there remains discrepancies among timing, it appears we could have two rounds of showers/storms. First round as the warm front lifts north, isentropic upglide will provide enough lift in an already saturated environment with PWATs near sounding climo maxes. Temps are expected to warm into the upper 70s and low 80s Thursday afternoon as southwesterly LLJ and sfc flow increases WAA regime, which could also allow dewpoints to rise well into the 60s. There's potential to realize some moderate sfc based instability in the warm sector as sfc temps reach or exceed convective temps. Along with steeper low level lapse rates, the sfc low tracking through the I-70 corridor by Thursday evening could cause our low level wind profiles become a bit more veered, resulting in increased low level SRH values. Effective bulk shear values 30-40kts suggest we could have organized convection during Thursday afternoon ahead of the cold front. Cold front looks to pass through the region between late Thursday night and Friday morning. Highest PoPs come Thursday night, though loss of daytime heating will likely result in weak elevated instability and much weaker shear values. Some embedded thunder should be possible, though severe threat appears much lower with the cold front passing. PoPs will linger on Friday and into Saturday morning as the upper low sluggishly pivots to the east of our region, though drier weather appears possible by Saturday afternoon. Coolest temps of the period come Saturday as NW flow advects cooler air into the region, though we should still have thermometer readings in the upper 60s and low 70s. Temperatures look to climb well above normal for Sunday and into the early part of next week as a blocking upper low sets up over the Pacific Northwest, resulting in an amplified ridge over the eastern half of the US. Will stick with NBM guidance in regards to next week temps for now, though it appears probable to have several days with temps above normal. Ensemble member spread remains rather wide at this time, though confidence on temps will increase as we get closer to next week. For now, it's best to reference CPC's 6-10 Day Temperature Outlook. && .Aviation...(18Z TAF Issuance) Issued at 222 PM EDT Tue May 3 2022 Ahead of an eastward moving cold front, an area of showers and thunderstorms is beginning to form across central Kentucky and southern Indiana. Convection is expected to become more widespread as thunderstorms become more likely. Expect gusty gradient winds to continue into the early nighttime hours. Near thunderstorm winds will be variable with strong gusts likely. Ceilings are expected to slowly lower into MVFR levels at SDF, BWG, and LEX. HNB could possibly drop into IFR in the predawn hours tomorrow. Visibilities are expected to remain VFR in all but the heaviest downpours. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...MJ Long Term....CJP Aviation...KDW
Hazardous Weather Outlook National Weather Service Louisville KY 353 AM EDT Tue May 3 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-040800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 353 AM EDT Tue May 3 2022 /253 AM CDT Tue May 3 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible this afternoon and evening. While locally damaging winds will be the main threat, isolated hail and an isolated tornado or two can not be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is expected from Thursday afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening. Spotter should report any instances of wind or hail to the National Weather Service. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and this evening will move toward the east- northeast at 40 to 45 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ/CJP
Special Weather Statement
National Weather Service Louisville KY
150 PM EDT Tue May 3 2022
KYZ031>034-031830-
Oldham KY-Shelby KY-Henry KY-Trimble KY-
150 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of Oldham, northwestern
Shelby, southeastern Trimble and western Henry Counties through 230
PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
La Grange, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
New Castle around 205 PM EDT.
Bedford around 210 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
3858 8521 3860 8508 3856 8506 3857 8504
3855 8500 3855 8501 3851 8503 3827 8540
3838 8555 3867 8527
TIME...MOT...LOC 1750Z 226DEG 35KT 3841 8540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
159 PM EDT Tue May 3 2022
INZ077-084-090>092-031830-
Crawford IN-Washington IN-Floyd IN-Clark IN-Harrison IN-
159 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of central Harrison,
west central Clark, east central Crawford, northwestern Floyd and
south central Washington Counties through 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Corydon, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3830 8581 3809 8622 3814 8628 3815 8628
3816 8630 3821 8635 3848 8602
TIME...MOT...LOC 1759Z 230DEG 37KT 3820 8619
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
226 PM EDT Tue May 3 2022
INZ091-092-KYZ030-031-031900-
Floyd IN-Clark IN-Jefferson KY-Oldham KY-
226 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of south central Clark,
central Floyd, southwestern Oldham and northern Jefferson Counties
through 300 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Albany, moving east at 50 mph.
HAZARD...Winds between 40 and 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
New Albany around 230 PM EDT.
Louisville and Jeffersonville around 235 PM EDT.
St. Matthews, Hurstbourne, Graymoor-Devondale, Windy Hills,
Beechwood Village, Northfield, Woodlawn Park, Bellemeade, Rolling
Fields and Glenview around 240 PM EDT.
Lyndon, Middletown, Douglass Hills, Prospect, Anchorage,
Worthington Hills, Barbourmeade, Coldstream, Rolling Hills and
Langdon Place around 245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3830 8542 3829 8543 3830 8545 3828 8547
3827 8542 3826 8541 3822 8596 3826 8596
3829 8595 3844 8547
TIME...MOT...LOC 1826Z 254DEG 50KT 3825 8589
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJSSpecial Weather Statement
National Weather Service Louisville KY
230 PM EDT Tue May 3 2022
INZ078-092-031900-
Clark IN-Scott IN-
230 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northern Clark and
southeastern Scott Counties through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm
near Memphis, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Clark and
southeastern Scott Counties in south central Indiana, including the
following locations... Marysville, Henryville, Starlight, Carwood,
Blue Lick, Nabb, Wilson, Otisco, Memphis and New Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EDT for south central
Indiana.
&&
LAT...LON 3869 8563 3853 8551 3840 8589 3840 8590
3845 8595
TIME...MOT...LOC 1829Z 234DEG 27KT 3848 8578
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
234 PM EDT Tue May 3 2022
INZ077-084-090>092-031900-
Crawford IN-Washington IN-Floyd IN-Clark IN-Harrison IN-
234 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northwestern
Harrison, west central Clark, northeastern Crawford, northwestern
Floyd and southeastern Washington Counties through 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Corydon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Crawford, southeastern Washington, northwestern Floyd, west central
Clark and northwestern Harrison Counties in south central Indiana,
including the following locations... Navilleton, Starlight, Carwood,
Shorts Corner, Martinsburg, Bradford, Greenville, Fairdale, Palmyra
and Hancock Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3831 8626 3840 8631 3860 8590 3839 8581
TIME...MOT...LOC 1834Z 246DEG 39KT 3838 8620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBWThe Louisville radar (KLVX), 36 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
There was a report of a tree down in New Albany.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033450.